Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Jun 16, 2020, 8:03 PM PDT for Nye County, Nevada. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2020, 8:03 PM PDT (03:03 UTC)
- Expired
- Jun 17, 2020, 12:00 AM PDT
- In force
- 4 hr
- Issued by
- NWS Elko, NV
County Nye County, NV
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3840 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS85 KLKN 170303 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 803 PM PDT Tue Jun 16 2020 NVZ426-170700- /O.EXP.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/ /O.NEW.KLKN.FW.W.0009.200617T0303Z-200617T0700Z/ Northern Nye County-Mojave- 803 PM PDT Tue Jun 16 2020 ...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect until midnight PDT tonight. * Affected Area...Fire Weather Zone 426 Northern Nye County- Mojave. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity may create critical fire weather conditions in which any fires that develop will likely spread rapidly. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ425-427-170415- /O.EXP.KLKN.FW.W.0008.000000T0000Z-200617T0300Z/ White Pine and Northeast Nye Counties-Central Nevada-Toiyabe- 803 PM PDT Tue Jun 16 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427... Winds have decreased and RH values have increased above critical fire weather thresholds. Winds will continue to gust to 20 mph through the evening hours. Therefore the warning has been allowed to expire. $$
1 follow-up statement
281 WWUS85 KLKN 170708 AAA RFWLKN URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Elko NV 1208 AM PDT Wed Jun 17 2020 NVZ426-170815- /O.EXP.KLKN.FW.W.0009.000000T0000Z-200617T0700Z/ Northern Nye County-Mojave- 1208 AM PDT Wed Jun 17 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 426... Some spots will remain gusty but will diminish overnight. Relative humidity is coming up everywhere with temperatures dropping. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 16, 2:13 PM PDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 2:13 PM PDT, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service Elko NV 213 PM PDT Tue Jun 16 2020 .SYNOPSIS...Low pressure moving north of the state will bring in some cooler air for the next day or two. As showers taper off and winds die down tonight, Wednesday morning low temperatures could affect tender plants. Otherwise a warming trend will ensue for the latter part of the week, with daytime highs reaching into the 90s as we pass through the Summer Solstice. && .SHORT TERM...Tonight through Thursday night. Winds picked up around 10 am this morning south of highway 50, not a strong as anticipated yet but still concern for fire weather as humidity levels are dropping. Further north, thunderstorms started developing around 10 am as well near the Ruby Mountains. One isolated cell became severe before 11 am. Model agreement is pretty good concerning the movement of an upper low passing north of the state in the short term period. There are a few areas of concern with this system...fire weather and cold temperatures. Tonight through Wednesday. A potent low pressure system will move through Oregon and Idaho, dragging a sharp trough axis through northern Nevada. Showers and thunderstorms up north should taper off this evening and winds will subside this evening across central Nevada. Northeast Nevada is in a modest CAPE environment with a 130kt jet core cutting through the northern part of the state. There is frost/freeze potential Wednesday morning but there will be some wrap-around moisture as the trough axis hangs up over northeast Nevada. The Jarbidge Wilderness area could pick up 2-3 inches of snowfall above 6000 feet with minimal impacts at the valley level. The trough will attain a positive- tilt orientation which is an unusually cool pattern for this time of year however cloud cover may save us from frigid conditions. High temperatures Wednesday will generally be in the 60s. Low temperatures will be in the 30s. Wednesday night through Thursday night. Low pressure will lift north and move into Canada. The LKN CWFA will continue to be under a cool trough pattern. Frost and freeze conditions will recur overnight in select areas. As drier conditions begin, daytime temperatures will rebound in kind. High temperatures will reach the 70s all around. Low temperatures will generally be in the 30s. .LONG TERM...Friday through next Tuesday Overview: Returning to a more typical June pattern with signs of the four corners high by end of the weekend/early next week. Specifically, a front system impacts the Pacific NW late Friday, spreading some cloud cover into far northern Nevada Friday night into Saturday. There potential for another wave to travel just north of the state on Sunday, diving slightly further southeast into far NE Nevada Sunday night through Monday. Now, there is disagreement on how much the 500mb ridge builds on Sunday, with the EC the strongest, and thus showing no signs of this wave on Sunday/Monday (heights reaching 594dm over the area). However, EC position the center of the 500mb high on Monday such that mid or high level moisture is pulled into the area from the SW as the subtropical jet approaches southern CA. Therefore, you would still see some instability on Monday and Tuesday with this solution, just with warmer conditions. Sensible Weather: Precipitation: High based shower (virga) or thunderstorm Sun, Mon, and Tue afternoons in NE or eastern NV. Chances of precip reaching the ground are still low for each day (very typical for this time of the year). Confident we'll see afternoon clouds with virga but not confident if build high enough to become dry thunderstorms Winds: Becoming breezy (W-SW) on Sunday and Monday, especially over central NV but not expected any advisories as jet support and forecast confidence is far weaker than the current system. Temperatures: Temperatures climbing into the 80s to low 90s by Sat with 90s for Sun, Mon, and next Tue. A few of the warmer spots may approach 100 next Mon or Tue depending on which solutions verifies. && .Aviation: Showers impacting the northern sites this evening before clouds thin out overnight. For KELY and KTPH, less cloud cover with very gusty N-NW winds, subsiding somewhat overnight...but still gusty through tomorrow morning. Lighter winds with a few afternoon stratocumulus tomorrow. && .FIRE WEATHER...Isolated thunderstorms will dissipate this evening as a cold front moves east of the state. However there may still be a few lingering showers over northeast Nevada on Wednesday. After this evening, winds will be lighter and fire weather concerns will be mitigated. A cool trough will be sitting north of the state for the next couple days. High pressure will build across the west for the remainder of the week. Temperatures will be a little on the cool side Wednesday and Thursday before a rapid warm-up begins. && .LKN WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 11 PM this evening to 8 AM PDT Wednesday for Humboldt County-Northeastern Nye County-Northern Elko County- Northern Lander County and Northern Eureka County-Northwestern Nye County-Ruby Mountains and East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County- Southwest Elko County-White Pine County. Red Flag Warning until 8 PM PDT this evening for Central Nevada- Toiyabe-Northern Nye County-Mojave-White Pine and Northeast Nye Counties. Wind Advisory until 8 PM PDT this evening for Northeastern Nye County-Southern Lander County and Southern Eureka County-White Pine County. Wind Advisory until 11 PM PDT this evening for Northwestern Nye County. && 92/85/85/92
In the hours before
Special weather statement, Jun 16, 3:33 PM PDT, 4 hours 30 minutes before
Special Weather Statement National Weather Service Elko NV 333 PM PDT Tue Jun 16 2020 NVZ031-162315- Northern Elko County NV- 333 PM PDT Tue Jun 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 415 PM PDT... At 331 PM PDT, Doppler radar was tracking a strong thunderstorm 39 miles west of Owyhee, moving east at 25 mph. Dime size hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4199 11646 4184 11644 4186 11695 4200 11696 TIME...MOT...LOC 2231Z 266DEG 23KT 4196 11687 aky
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:09 PM PDT | Wind Advisory | LKN | Nye | 51 min |
| Jun 17, 2:03 PM PDT | Frost Advisory | LKN | Eureka, Lander, Nye | 17 hr |
| Jun 17, 2:03 PM PDT | Freeze Warning | LKN | Elko, Eureka, Lander, White Pine | 17 hr |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.